A case report on digoxin toxicity

Authors

  • Shaima Shereen Department of Pharmacy Practice, MESCO College of Pharmacy, Hyderabad, Telangana, India
  • Mohammed Fareedullah Department of Pharmacy Practice, MESCO College of Pharmacy, Hyderabad, Telangana, India
  • Raqshan Jabeen Department of Pharmacy Practice, MESCO College of Pharmacy, Hyderabad, Telangana, India

DOI:

https://doi.org/10.18203/2319-2003.ijbcp20240998

Keywords:

Digoxin, Toxicity, Cardiac failure

Abstract

Digoxin is an inotropic drug that is commonly prescribed in patient with heart related diseases. The effective dose of digoxin is 0.8-2.0 ng/ml beyond which digoxin causes toxic effects like visual dysfunction, irregular heartbeat, and cardiovascular collapse. Digoxin toxicity is caused due to increased automaticity and inotropy due to intracellular calcium and decreased dromotropy due to poisoning of sodium potassium transporter and AV nodal blockade. Digoxin toxicity should be assessed by continuous hemodynamic and cardiac monitoring including 12-lead electrocardiogram. There should be timely and immediate evaluation of electrolyte levels like potassium, calcium, serum creatinine and digoxin levels and prompt intensive care unit admission, if necessary. In this case study we studied a 43 old female patient prescribed with digoxin 0.25 mg, who had a medical history of congestive cardiac failure presented with symptoms of digoxin toxicity. The patient was assessed with electrocardiography (ECG) and managed by keeping digoxin on hold and effective patient counselling.

References

Patocka J, Nepovimova E, Wu W, Kuca K. Digoxin: Pharmacology and toxicology-A review. Environ Toxicol Pharmacol. 2020;79:103400.

Şengül F, Yalcin Mu, Vatansev H, Çomakli H. Digoxin’s Interactions with Various Drugs and A Case Report. Eurasian J Tox. 2021;3(2):39-42.

Bridwell RE, Baker KA, Hoyte CO, Ng PC. Digoxin Toxicity in a Patient with Pacemaker: A Case Report. Cureus. 2019;11(11):e6056.

Cummings ED, Swoboda HD. Digoxin Toxicity. StatPearls. StatPearls Publishing. 2024.

Patel V. Digitalis toxicity 2023. Available at: https://emedicine.medscape.com/article/154336-overview. Accessed 03 December 2023.

Punniyakotti S, Begum BN, Kumar AM. A case report on digoxin intoxication in a clinical pharmacist’s perspective. Asian J Pharm Clin Res. 2018;11.

Digiovanni-Kinsley S, Duke B, Giovane R, Paisley C. A Case of Digoxin Toxicity Due to Acute Renal Failure. Cureus. 2021;13(8):e17599.

Marcus FI. Pharmacokinetic interactions between digoxin and other drugs. J Am Coll Cardiol. 1985;5(5):82A-90.

Gona SR, Rosenberg J, Fyffe-Freil RC, Kozakiewicz JM, Money ME. Review: Failure of current digoxin monitoring for toxicity: new monitoring recommendations to maintain therapeutic levels for efficacy. Front Cardiovasc Med. 2023;10.

Downloads

Published

2024-04-25

How to Cite

Shereen, S., Fareedullah, M., & Jabeen, R. (2024). A case report on digoxin toxicity. International Journal of Basic & Clinical Pharmacology, 13(3), 389–391. https://doi.org/10.18203/2319-2003.ijbcp20240998

Issue

Section

Case Reports